Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
, 897190019841731
[Online ahead of print]

Diffuse Alveolar Hemorrhage Following Pirfenidone Initiation

Affiliations

Diffuse Alveolar Hemorrhage Following Pirfenidone Initiation

Stacey K Dull et al. J Pharm Pract.

Abstract

Introduction: Diffuse alveolar hemorrhage (DAH) is bleeding into the alveolar space of the lungs. Pirfenidone is an antifibrotic agent that is approved for the treatment of idiopathic pulmonary fibrosis (IPF). The most commonly reported side effects include gastrointestinal and skin-related events. We present 3 cases of hemoptysis and DAH among patients on pirfenidone therapy for IPF.

Case summaries: An 88-year-old female, a 75-year-old male, and a 73-year-old male all with IPF on pirfenidone presented with hemoptysis and chest computed tomography (CT) findings of usual interstitial pneumonia (UIP) with superimposed opacities. In 2 patients, DAH was confirmed with bronchoscopy. Corticosteroids were initiated and pirfenidone discontinued in all patients, and 2 patients improved while the third continued to deteriorate. Nintedanib was initiated in the remaining 2 patients at follow-up visit with no further issues.

Discussion: IPF is a chronic, progressive, fibrotic interstitial lung disease (ILD) which appears to be increasing in the United States and has a relatively short survival. Nintedanib and pirfenidone were the first Food and Drug Administration (FDA)-approved agents for the treatment of IPF in October 2014. We present 3 cases of DAH in patients with IPF receiving pirfenidone. Symptoms occurred within 2 months of pirfenidone initiation and resolved with discontinuation of pirfenidone and initiation of systemic corticosteroids in 2 patients; however, one case was complicated by concomitant discontinuation of aspirin. The mechanism by which DAH occurred in our patients remains unclear.

Conclusion: We report the first cases of possible pirfenidone-induced DAH. Further studies are warranted to explore this reaction, but prescribers should be cognizant of this potential issue when choosing to prescribe pirfenidone.

Keywords: adverse drug reaction; diffuse alveolar hemorrhage; idiopathic pulmonary fibrosis; pirfenidone.

Similar articles

See all similar articles

LinkOut - more resources

Feedback